These seven shocking FDA mistakes include dangerous prescription drugs that cost thousands upon thousands of lives.
Image Source: Pinterest
It is the job of our good friends at the US Food and Drug Administration to give the OK — or not — on what we put into our bodies. Unfortunately, their decision-making process has proven to be not as much of an exact science it should be.
In fact, the FDA has made some pretty huge blunders that have ended in irreparable damage and even death. Here are just a few disastrous FDA mistakes that unleashed harmful drugs into the market.
FDA Mistakes: Quaaludes
Image Source: Newsweek
Quaaludes were a sedative and hypnotic used as a sleeping aid between 1962 and 1985. They were, in a word (and in every sense of that word), volatile. Many of the helpless insomniacs and anxiety sufferers who took the drug to get a little shuteye ended up becoming manic, seizing, convulsing, vomiting, and sometimes even dying.
Or, they ended up addicted. Quaaludes are now considered a Schedule 1 drug (like heroin and LSD), but even before being approved by the FDA, research pointed to possible issues of dependence and abuse. By the 1970s, Quaaludes had become a wildly popular street drug. In 1982 alone, there were 2,764 reported emergency room visits as a result of Quaalude use.
This is actually a fairly typical story when it comes to opioids (downers that have morphine-like effects). In fact, morphine and heroin themselves were once both pain-reducing wonder drugs, widely accepted by the medical community and the public at large. Heroin was once even marketed as, “the safe, non-addictive” substitute for morphine in the late 1800s.
Image Source: http://www.bonkersinstitute.org/medshow/kidhelp.html
Cylert, first released in 1975, was intended to treat ADHD/ADD by stimulating the central nervous system. Geared towards children, it boasted its safety by proclaiming its minimal cardiovascular effects. And, indeed, there were no heart problems — just liver toxicity.
There were 13 cases of acute liver failure reported to the FDA, 11 of which resulted in death or liver transplant. While this number may seem relatively low, the reported figure is based on the ability to positively recognize the connection between the drug and the health problem. For any number of reasons, it can be difficult to directly make the connection.
As a result, reported incidents of harmful side effects are often just a fraction of the actual number of incidents. As the warning label on the box (not added until 1999) stated, estimates of liver failure “may be conservative because of under reporting and because the long latency between initiation of CYLERT treatment and the occurrence of hepatic failure may limit recognition of the association. If only a portion of actual cases were recognized and reported, the risk could be substantially higher.”
According to the nonprofit group Public Citizen (who petitioned for the removal of Cylert from the market in 2005), alongside the reported cases of liver failure, there were 193 “adverse drug reactions involving the liver in patients younger that 20 years old” between 1975 and 1996.
Nonetheless, Cylert stayed on the market until 2010. Even then, the spokeswoman for its creator, Abbott Laboratories, stated the drug was being discontinued due to falling sales, rather than safety concerns. However, in the FDA’s own reference archives, it says, “the reporting rate for liver failure with pemoline is 10 to 25 times greater than the background rate of liver failure in the general population.”
FDA Mistakes: Darvon / Darvocet
Image Source: ABC News
Darvon / Darvocet was on the market for 55 years as an opioid pain reliever. And while the “non-narcotic analgesic with the potency of codeine!” may have gotten rid of that headache, it was awful for your heart. In creating serious cardiac abnormalities, Darvon / Darvocet was responsible for 2,110 deaths between 1981 and 1999 alone.
When it came time to get it off the market, the FDA did a great job of dragging their feet. They were petitioned back in 1978, then again in 2006 (a year after the UK did away with the drug) to ban Darvon/Darvocet. In January 2009, an FDA advisory committee voted 14-12 against continued marketing, but when July rolled around, the FDA announced that it would continue to market the drug, just with a little more fine print that included, “risk of fatal overdose.”
It wasn’t actually taken off the market until 2010, when a clinical trial used electrocardiograms to clearly demonstrate how just a standard dose of the pain reliever altered the heart’s electrical activity, potentially causing serious or life-threatening arrhythmias.
Image Source: WordPress
Here’s an even more sobering one: DES, a synthetic form of estrogen, was marketed to the expecting mother who preferred to have a healthy baby. It claimed to prevent spontaneous abortion, miscarriage, and premature labor.
It was actually extremely unsuccessful at accomplishing any of the above. Instead, it created a slew of other problems that affected multiple generations, including:
- Cervical and Vaginal Cancer
- Birth defects and developmental abnormalities
- Increased risk of breast cancer (and a high risk to die of breast cancer)
- Risk of cancer in the child
- Increased risk in fertility and pregnancy complications
- Early menopause
- Testicular abnormalities
DES truly stands out among the many highly destructive, remarkably ineffective FDA mistakes. Approximately 5-10 million mothers and female fetuses were exposed to DES, and although the number of users fell in the 1960s (when everyone realized that the drug was useless at doing what it was intended to do), studies soon showed that mothers who took DES during the first five months of pregnancy were more likely to suffer from complications with their reproductive systems. The FDA finally banned it in 1971.
While the harmful complications of DES could affect both the woman taking the medication and her children, there was even potential risk for the third generation of the family. In other words, the grandchildren of the person who took this drug could suffer health complications.
FDA Mistakes: PTZ/Metrazol
Image Source: Edward Hand Medical Heritage Foundation
PTZ/Metrazol was used to provide convulsive therapy to treat schizophrenia and other psychiatric conditions. Originally, it was intended to be a circulatory and respiratory stimulant, but neurologist and psychiatrist Ladislas J. Meduna discovered that high doses caused convulsions, so he decided to treat schizophrenics with it.
As damning as that sounds for Meduna, convulsive therapy is actually an effective, last-resort psychiatric treatment still used today. PTZ/Metrazol has since been replaced by electric shocks as the preferred mechanism for convulsive therapy, a treatment that can effectively induce seizures to provide (often temporary) relief to people suffering from major depressive disorder, mania, and catatonia.
While convulsive therapy can be effective, PTZ/Metrazol was an overzealously convulsive drug. It was pulled off the market — after 48 years — for causing uncontrollable seizures, pulled muscles, and spine fractures in an estimated 42% of patients.
Image Source: ina//vision
Unlike so many other FDA mistakes that went on for years (even decades), Posicor, intended to treat high blood pressure and chest pain, was recalled within a year of its release.
From the beginning, it seemed the drug was rather temperamental. Early clinical research indicated that the drug caused potentially dangerous irregular heartbeats. It also couldn’t be combined with Hismanal (antihistamine), Propulsid (heartburn relief) or Seldane (antihistamine). And fun fact: All of those drugs have also since been discontinued for having risks that outweigh the benefits.
Posicor couldn’t be combined with these drugs because it reduced the activity of liver enzymes that help the body process those drugs. The results could be fatal — by the time Posicor was recalled, over 25 drugs were considered dangerous in combination with it, and it was suspected in 100 deaths.
In the FDA’s own, rather understated words, the complications with Posicor “cannot be practically addressed by standard label warnings.”